Advertisement
Feature Article

Anaphylaxis – an allergic emergency

Raymond Mullins, Sandra Vale, Richard Loh

Figures

© KO STUDIOS
© KO STUDIOS

Abstract

Anaphylaxis can occur as a result of an allergy to food, insect venom or medication. Affected patients should be educated about how to reduce their risk of accidental exposure to their specific allergen, how to use an adrenaline autoinjector and the importance of always carrying their adrenaline autoinjector and ASCIA action plan.

Key Points

  • The major causes of anaphylaxis are allergy to food, insect bites or stings, and medication, most often NSAIDs and antibiotics.
  • Anaphylaxis diagnosis and treatment are often delayed, and misdiagnosis as acute asthma has led to fatalities.
  • The major risk factors for fatal anaphylaxis are failure to recognise early symptoms, poorly controlled asthma, delayed or absent adrenaline (epinephrine) use and assumption of an upright posture.
  • The cornerstones of acute management are supine positioning of the patient; administration of intramuscular adrenaline (epinephrine) and intravenous saline, airway support and oxygen; and observation for four hours after symptom resolution.
  • Patients who experience anaphylaxis should be referred to a clinical immunology or allergy specialist for further investigation and treatment.
  • The mainstays of long-term management are patient education to avoid accidental allergen exposure; teaching about recognition of early symptoms; advice to seek early medical attention if needed and to carry and be trained in the use of an adrenaline autoinjector; and provision of an ASCIA action plan.

Figures

© KO STUDIOS
© KO STUDIOS